To elucidate the clinical characterization of drug-induced allergic nephritis (DIAN), we analyzed the cases attending our department. We now report on the 14 cases of DIAN due to administration of penicillin in 2 cases, cephem antibiotics in 6 cases, nonsteroidal anti-inflammatory drugs in 4 cases and new quinolone anticidal drugs in 2 cases. With 1 exception, all these cases reached the stage of acute renal failure after taking these drugs for 2–13 days, followed by characteristic allergic symptoms such as fever, skin eruptions and serum IgE elevation in 5 of the 14 cases. A lymphocyte stimulation test (LST) with the suspected drugs proved to be positive in 10 of the 12 cases examined, and the uptake of 67Ga in the kidneys was extremely positive in all 6 cases examined, reflecting the natural course of this disease. Furthermore, there were some cases where 67Ga accumulated in the kidneys in spite of the negative result of LST examination. In all of these cases, a needle or open renal biospy was performed, and acute tubulointerstitial nephritis (AIN) was diagnosed. Almost all cases were treated with glucocorticoid for AIN or dialysis for acute uremic symptoms several times. However, 4 of the 14 cases could not return to normal condition in spite of these forms of treatment. We would therefore like to suggest that LST and 67Ga scintigram are useful diagnostic tools for DIAN as an alternative to renal biopsy.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.